Alert archive / Illinois / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 210, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 20, 2008, 2:37 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 38 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2008, 2:37 PM CDT (19:37 UTC)
- Expired
- Jul 20, 2008, 3:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 129 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 3:00 PM CDT | TSTM WND DMG | Catlin, IL | NUMEROUS LARGE...2 TO 3 FOOT DIAMETER...TREES WERE BLOWN DOWN IN CATLIN. PEA SIZE HAIL WAS ALSO REPORTED. |
| Jul 20, 3:10 PM CDT | TSTM WND DMG | Danville, IL | POWER LINES WERE BLOWN DOWN ON THE SOUTHEAST SIDE OF DANVILLE. |
| Jul 20, 3:20 PM CDT | TSTM WND DMG | Georgetown, IL | POWER LINES WERE BLOWN DOWN IN GEORGETOWN. |
| Jul 20, 3:25 PM CDT | HAIL 0.75 | 3 S Georgetown, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:10 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -290 J/kg
- Mixed-layer LCL
- 1509 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KILX 201937
SVRILX
ILC019-183-202015-
/O.NEW.KILX.SV.W.0210.080720T1937Z-080720T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
237 PM CDT SUN JUL 20 2008
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
SOUTHERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 315 PM CDT.
* AT 237 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF ST. JOSEPH...OR
ABOUT 9 MILES SOUTHEAST OF RANTOUL...AND WAS MOVING SOUTHEAST AT 32
MPH.
* LOCATIONS IMPACTED INCLUDE...
OGDEN...
FITHIAN...
HOMER...
ALLERTON...
OAKWOOD...
FAIRMOUNT...
SIDELL...
CATLIN...
OTHER LOCATIONS IN THIS WARNING INCLUDE...DANVILLE...GEORGETOWN...
GIFFORD...PHILO...RIDGE FARM...SAVOY...SIDNEY...TILTON...URBANA AND
WESTVILLE.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.
REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 4022 8754 3989 8754 3989 8794 4002 8830
4032 8810
TIME...MOT...LOC 1937Z 297DEG 28KT 4017 8799
$$
HJS2 follow-up statements
000
WWUS53 KILX 202007
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
307 PM CDT SUN JUL 20 2008
ILC019-183-202015-
/O.CON.KILX.SV.W.0210.000000T0000Z-080720T2015Z/
CHAMPAIGN-VERMILION-
307 PM CDT SUN JUL 20 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHERN VERMILION AND EASTERN CHAMPAIGN COUNTIES...
AT 258 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES EAST OF
FAIRMOUNT...OR ABOUT 10 MILES SOUTHWEST OF DANVILLE...MOVING
SOUTHEAST AT 32 MPH.
PEOPLE NEAR THESE LOCATIONS ARE STILL THREATENED...
GEORGETOWN...
RIDGE FARM...
LAT...LON 4022 8754 3989 8754 3989 8794 4002 8830
4032 8810
TIME...MOT...LOC 2007Z 296DEG 28KT 4003 8770
$$
HJS000
WWUS53 KILX 202016
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
316 PM CDT SUN JUL 20 2008
ILC019-183-202026-
/O.EXP.KILX.SV.W.0210.000000T0000Z-080720T2015Z/
CHAMPAIGN-VERMILION-
316 PM CDT SUN JUL 20 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN VERMILION AND EASTERN
CHAMPAIGN COUNTIES EXPIRES AT 315 PM CDT...
AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4022 8754 3989 8754 3989 8794 4002 8830
4032 8810
TIME...MOT...LOC 2007Z 296DEG 28KT 4003 8770
$$
HJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:41 PM CDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 20, 12:41 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1241 PM CDT SUN JUL 20 2008 .DISCUSSION... ISSUED 1039 AM CDT SUN JUL 20 2008 OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION HAS FINALLY MADE IT THROUGH THE CWA...WITH SOME REMNANT POPCORN STORMS BLOWING UP IN ITS WAKE ALONG AND SOUTH OF INTERSTATE 70. WILL INCREASE SOME POPS IN THAT AREA FOR THE AFTERNOON AS THE TREND IS CONTINUING WITH VERTICAL DEVELOPMENT ON VIS SAT IMAGERY. OTHERWISE...FORECAST IS ON TRACK FOR A HOT AND HUMID DAY. && .AVIATION... ISSUED 1232 PM CDT SUN JUL 20 2008 MULTIPLE OUTFLOW BOUNDARIES FROM OLD CONVECTION CREATING A BIT OF A FORECAST PROBLEM WITH THE MODEL PERFORMANCE. VERY ISOLATED AND SCATTERED THUNDERSTORMS ACROSS MUCH OF THE MIDWEST. AS A RESULT...HAVE KEPT VCTS IN TAFS FOR MUCH OF THE FIRST PERIOD. COVERAGE IS THIN ENOUGH TO KEEP FROM BEING THE PREDOMINANT WEATHER... AT LEAST UNTIL CLOSER TO MIDNIGHT AS THE WAVE PUSHING THROUGH THE UPPER MIDWEST ACTUALLY GETS HERE...KEEPING THE MAJORITY OF THE PRECIP IN THE NRN TERMINAL SITES. HJS && .PREV DISCUSSION... ISSUED 139 AM CDT SUN JUL 20 2008 MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE HEAVY RAIN POTENTIAL TONIGHT INTO MONDAY. 06Z SURFACE ANALYSIS CONTINUES TO SHOW STATIONARY FRONT DRAPED FROM THE SOUTHERN GREAT LAKES WESTWARD INTO THE DAKOTAS. VERY WARM AND HUMID AIRMASS IS IN PLACE SOUTH OF THIS BOUNDARY...AS EVIDENCED BY SURFACE DEWPOINTS IN THE LOWER 70S ACROSS MUCH OF THE MIDWEST. ALOFT...WEAK SHORT-WAVE TRACKING ACROSS IOWA IS RESPONSIBLE FOR DECAYING MCS ACROSS NORTH CENTRAL ILLINOIS. FURTHER UPSTREAM...NEXT SIGNIFICANT WAVE OF INTEREST IS MOVING INTO THE NORTHERN ROCKIES. SHORT TERM...TODAY THROUGH TUESDAY FIRST ISSUE TO DEAL WITH WILL BE TIMING OF DEPARTING MCS THIS MORNING. BASED ON LATEST RADAR TRENDS...IT APPEARS MAIN PRECIP AREA WILL BE ACROSS THE BORDER IN INDIANA BY 12Z...BUT TAIL END MAY LINGER ACROSS THE FAR E/NE KILX CWA UNTIL ABOUT 15Z. ELSEWHERE...ISOLATED SHOWERS/STORMS CURRENTLY POPPING UP IN RESPONSE TO 30 TO 35KT LLJ WILL LINGER INTO THE MORNING AS WELL. WILL CARRY LIKELY OR HIGH CHANCE POPS IN THE CHAMPAIGN-URBANA AREA THIS MORNING...WITH LOW CHANCE TO SLIGHT CHANCE POPS EVERYWHERE ELSE. DURING THE AFTERNOON...SYNOPTIC SUBSIDENCE IN WAKE OF WAVE WILL INHIBIT ADDITIONAL CONVECTION...SO WILL ONLY CARRY SLIGHT CHANCES ACROSS THE BOARD. WITH A GOOD DEAL OF SUNSHINE EXPECTED LATER THIS MORNING INTO THE AFTERNOON...TEMPS WILL QUICKLY RESPOND BY RISING INTO THE LOWER 90S. THESE TEMPS COMBINED WITH DEWPOINTS AROUND 70 WILL PRODUCE HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S. NEXT APPROACHING WAVE STILL ON TARGET FOR TONIGHT...WITH ANOTHER MCS LIKELY DEVELOPING ACROSS IOWA. 00Z 20 JUL MODELS IN REMARKABLE AGREEMENT CONCERNING GENESIS AND EVOLUTION OF THIS FEATURE. BOTH NAM-WRF/GFS DEVELOP CLUSTER OF CONVECTION ACROSS WESTERN IOWA LATE THIS AFTERNOON...THEN TRACK IT E/SE INTO CENTRAL ILLINOIS AFTER MIDNIGHT. PRIMARY TRACK APPEARS TO BE MAINLY ALONG AND NORTH OF THE I-74 CORRIDOR. WITH PRECIPITABLE WATER VALUES RANGING FROM 1.50 TO 2 INCHES AND SURFACE DEWPOINTS IN THE LOWER 70S...LOCALLY HEAVY RAINFALL WILL BE A GOOD BET WITH THIS SYSTEM. EXCESSIVE RAINFALL RATES MAY PRODUCE SOME LOCALIZED FLASH FLOODING...HOWEVER DO NOT THINK THIS A WIDESPREAD THREAT. 3-HR FLASH FLOOD GUIDANCE FOR THIS AREA IS GENERALLY BETWEEN 2 AND 3 INCHES...AND SINCE THE CURRENT MCS IS PROGRESSIVE IN NATURE...DO NOT FEEL A FLASH FLOOD WATCH IS WARRANTED AT THIS TIME. REGARDLESS...THE POTENTIAL EXISTS FOR HEAVY RAINFALL ACROSS THE NORTHERN TWO-THIRDS OF THE KILX CWA TONIGHT...WITH PERHAPS 1 TO 3 INCHES OF RAIN. WILL CARRY LIKELY POPS AFTER MIDNIGHT FROM BLOOMINGTON NORTHWESTWARD...TAPERING DOWN TO JUST SLIGHT CHANCES SOUTH OF I-70. MCS WILL BE ONGOING ACROSS AT LEAST THE NE CWA EARLY MONDAY MORNING...BEFORE MOVING EASTWARD INTO INDIANA BEFORE NOON. ONCE THIS SYSTEM CLEARS THE AREA...THE BIG QUESTION WILL BE HOW MUCH ADDITIONAL CONVECTION CAN FIRE ALONG MESOSCALE OUTFLOW BOUNDARIES LEFT BEHIND BY THE MORNING CONVECTION...AS WELL AS THE APPROACHING SYNOPTIC COLD FRONT. WILL CARRY CHANCE POPS AT THIS TIME...UNTIL EXACT LOCATION OF BOUNDARIES AND DEGREE OF DESTABILIZATION CAN BE MORE ACCURATELY DETERMINED. MODELS CONTINUE TO BE IN FAIRLY GOOD AGREEMENT WITH FRONT SINKING SOUTHWARD INTO CENTRAL ILLINOIS MONDAY NIGHT...THEN FURTHER SOUTHWEST INTO MISSOURI AND SOUTHERN ILLINOIS ON TUESDAY. WILL CONTINUE WITH CHANCE POPS MONDAY NIGHT...SCALING BACK TO ONLY SLIGHT CHANCES ON TUESDAY. LONG TERM...WEDNESDAY THROUGH SATURDAY COOLER AND LESS HUMID AIRMASS WILL SETTLE INTO THE GREAT LAKES BEHIND THE FRONT FOR THE MIDDLE OF THE WEEK. CENTRAL ILLINOIS WILL RECEIVE A GLANCING BLOW OF THIS AIRMASS ON TUESDAY AND WEDNESDAY...WITH HIGH TEMPS DROPPING INTO THE MIDDLE 80S. ONCE CANADIAN HIGH PRESSURE SHIFTS INTO THE EASTERN GREAT LAKES BY THURSDAY...FRONT WILL BEGIN TO LIFT BACK NORTHWARD. LATEST GFS IS NOT DEPICTING MUCH IN THE WAY OF PRECIP WITH THE FRONT EITHER WEDNESDAY NIGHT OR THURSDAY...SO WILL CONTINUE WITH JUST SLIGHT CHANCE POPS AT THIS TIME. AFTER THAT...A STEADY WARMING TREND CAN BE EXPECTED FOR THE END OF THE WEEK...RESULTING IN A RETURN TO TYPICAL SUMMERTIME HEAT AND HUMIDITY. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 20, 11:04 AM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1104 AM CDT SUN JUL 20 2008 ILZ027>031-036>038-040>057-061-211100- CASS-CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX- LOGAN-MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA- PIATT-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- 1104 AM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF AIR TEMPERATURES IN THE LOWER TO MIDDLE 90S THIS AFTERNOON ALONG WITH HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDEX VALUES IN THE UPPER 90S. DRESS PROPERLY FOR THE HEAT TODAY AND DRINK PLENTY OF FLUIDS. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. HOWEVER...THE BETTER CHANCES FOR MORE ORGANIZED AND POSSIBLY SEVERE THUNDERSTORMS WILL BE LATER TONIGHT INTO EARLY MONDAY MORNING AS A COLD FRONT SLIPS SOUTH INTO CENTRAL ILLINOIS. THE PRIMARY THREAT OVERNIGHT WILL BE FROM DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAINFALL WHICH MAY LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS INTO AT LEAST TUESDAY AS THE COLD FRONT MAKES SLOW PROGRESS SOUTHWARD ACROSS THE STATE. ONCE AGAIN...THE THREAT FOR SEVERE THUNDERSTORMS WILL PREVAIL ACROSS THE AREA ON MONDAY WITH THE PRIMARY THREAT BEING FROM STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE STORM THREAT WILL SHIFT SOUTH OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY AS WEAK HIGH PRESSURE BUILDS IN FROM THE NORTH. HOWEVER...AS THE BOUNDARY STARTS TO RETURN NORTH AS A WARM FRONT LATE WEDNESDAY NIGHT INTO THURSDAY...THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AGAIN ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER ACTIVATION MAY BE REQUIRED LATER THIS EVENING INTO EARLY MONDAY MORNING. ILZ062-063-066>068-071>073-211100- CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND- 1104 AM CDT SUN JUL 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE COMBINATION OF AIR TEMPERATURES IN THE MIDDLE 90S THIS AFTERNOON ALONG WITH HIGH HUMIDITY LEVELS WILL PRODUCE HEAT INDEX VALUES APPROACHING 100 DEGREES. DRESS PROPERLY FOR THE HEAT TODAY AND DRINK PLENTY OF FLUIDS. THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY THIS EVENING. HOWEVER...THE BETTER CHANCES FOR MORE ORGANIZED AND POSSIBLY SEVERE THUNDERSTORMS WILL BE LATER TONIGHT INTO EARLY MONDAY MORNING AS A COLD FRONT SLIPS SOUTH INTO CENTRAL ILLINOIS. THE PRIMARY THREAT OVERNIGHT WILL BE FROM DAMAGING WINDS AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS INTO AT LEAST TUESDAY AS THE COLD FRONT MAKES SLOW PROGRESS SOUTHWARD ACROSS THE STATE. ONCE AGAIN...THE THREAT FOR SEVERE THUNDERSTORMS WILL PREVAIL ACROSS THE AREA ON MONDAY WITH THE PRIMARY THREAT BEING FROM STRAIGHT LINE WIND DAMAGE AND LARGE HAIL. THE STORM THREAT WILL SHIFT SOUTH OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY AS WEAK HIGH PRESSURE BUILDS IN FROM THE NORTH. HOWEVER...AS THE BOUNDARY STARTS TO RETURN NORTH AS A WARM FRONT LATE WEDNESDAY NIGHT INTO THURSDAY...THUNDERSTORM CHANCES WILL BEGIN TO INCREASE AGAIN ACROSS THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...HOWEVER ACTIVATION MAY BE REQUIRED LATER THIS EVENING AND INTO EARLY MONDAY MORNING. HJS
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:14 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 31 min |
| Jul 20, 3:19 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 26 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.